A hospitalised heavy drinker develops tremor, hallucinations, agitation and tachycardia 3 days after stopping alcohol. What is the treatment?
Answer and explanation
Correct answer: C. Benzodiazepines, with thiamine given before glucose
- Step 1: This is delirium tremens, and benzodiazepines prevent seizures and reduce mortality.
Answer
Benzodiazepines, with thiamine given before glucose.
Why not the others: Haloperidol alone lowers the seizure threshold.
Practise more Neurology and Psychiatry.
Free questions with an explanation for every one, and full timed Revalida (Brazil Medical Diploma Revalidation Exam) mock tests.
More Neurology and Psychiatry questions
- Which first-line drug class is used in status epilepticus?
- Which classic symptom marks Parkinson's disease?
- A patient has symmetrical ascending weakness two weeks after a diarrhoeal illness and absent reflexes. What is the likely diagnosis?
- Which drug class is first-line for a moderate depressive episode?
- Which monitoring is essential for a patient taking lithium?